Illinois, 2017

Flooding in Illinois, June 1 to 6, 2017

June 1 to 6, 2017 · NWS PAH · 2 events in 1 county or zone

The Mississippi and Ohio Rivers fell back within their banks after major flooding in May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Mississippi and Ohio Rivers fell back within their banks after major flooding in May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 31, 10:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, May 31, 10:47 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1147 PM CDT Wed May 31 2017

.UPDATE...
Issued at 1147 PM CDT Wed May 31 2017

The AVIATION section has been updated for the 06Z TAF issuance.

UPDATE Issued at 930 PM CDT Wed May 31 2017

Isolated convection initially diminished around sunset. Around 02z,
a couple of new cells fired up in se Missouri, far west KY, and
northwest Tennessee. Various mesoscale models have indicated
convection would persist through the night, mainly over se Missouri
and southwest KY. There is poor agreement as to the timing and
location. The forecast has been updated to blanket most areas south
of the I-64 corridor with isolated showers and storms. The forcing
mechanism is not very well-defined, but water vapor imagery
indicates a pronounced shortwave over the upper Missouri Valley.
This shortwave may be interacting with the poorly defined low-level
boundary over the Lower Ohio Valley and se Missouri to produce the
new convection. Overnight lows were raised just a bit in west KY and
se Missouri, where temps have been slower to fall than expected.
This is in line with the short-term consensus blend.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 248 PM CDT Wed May 31 2017

Stationary boundary barely north of the CWFA with newly developed
convection over the KS/MO border region. Models move this activity
ESE, while at the surface, push the weak boundary through and then
south of the area. Will keep with our low chance PoPs for convection
through tonight. An unsettled mid level NW flow pattern will persist
through Friday night, with chances for convection continuing. The
weak surface boundary should push back NE across the area. Confidence
in timing and areal coverage is not terribly high given the lack
of significant features to key in on. We had to lower PoPs Friday
night given NVA may be present ahead of a weak mid level
disturbance approaching from the west. Temps will be a persistence
and MOS blend. Favored the NAM and EC for PoPs.

.LONG TERM...(Saturday through Wednesday)
Issued at 248 PM CDT Wed May 31 2017

ECMWF and GFS are showing some agreement with the track of our
weekend weather system, showing a surface low over Saskatchewan at
18z Saturday, then moving the low over the Great Lakes region by 18z
Sunday.  This takes the associated cold front across our region
Sunday into Sunday evening.  Models indicate scattered showers and
thunderstorms across the area Saturday, with a bit of a lull
Saturday evening, then chances increasing late Saturday night as the
front moves into the middle Mississippi Valley.  Our best and most
widespread chances will be late Saturday night into Sunday evening
with the passage of the front.  Models show the front hanging up
across southeast portions of the PAH forecast area Sunday night into
Monday, so timing of precipitation clearing our region is in
question.  Kept chances of some showers and an isolated thunderstorm
or two in the forecast for Monday, mainly in the afternoon, with a
few showers in our southeast counties Monday evening.

By Tuesday, surface high pressure will build into the upper and
middle Mississippi valley region.  This should keep the PAH forecast
dry as we get into mid week.  Precipitation will not be far away
though, with models showing an upper level low pressure meandering
over the eastern U.S, so that will be something to keep an eye on
over the next few model runs.

Temperatures will be a little above seasonal over the weekend with
southerly winds pumping warm moist air into the area, with Monday
near seasonal.  For Tuesday and Wednesday, temperatures and dew
points will drop off several degrees.

&&

.AVIATION...
Issued at 1147 PM CDT Wed May 31 2017

The TAFs remain VFR. Some of the 00Z and later guidance develops
some convection overnight near KPAH, so will insert a VCSH there
just to hint at the possibility. The most likely area to see
isolated convection Thursday afternoon will be over southeast
Missouri to the west of KCGI, as a warm front attempts to move
back north into the region. Winds will be light and generally
northeast through the period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
AVIATION...DRS
Hazardous weather outlook, May 31, 2:08 AM CST, 21 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
308 AM CDT Wed May 31 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
308 AM CDT Wed May 31 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A chance of thunderstorms is forecast. Heavy rain and lightning
are the main hazards but small hail and gusty wind cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is an almost daily chance of thunderstorms, but no
expectation of widespread severe weather. Heavy rain and
lightning appear to be the main storm hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Alexander

When
June 1, 12:00 AM CST to June 4, 5:00 AM CST
Where
Alexander County, 1.19 mi E of Cairo to 2.9 mi ESE of Cairo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.000, -89.159

The Ohio River continued to fall slowly after cresting in early May. Early in June, minor flooding of the Ohio River inundated low-lying fields and portions of a state park.

Flood, Alexander

When
June 1, 12:00 AM CST to June 6, 5:00 PM CST
Where
Alexander County, Thebes to 1.05 mi ESE of Thebes
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.220, -89.470

The Mississippi River continued to slowly fall after cresting in early May. Minor flooding of the Mississippi River in early June inundated low-lying fields.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700447, 700448.